Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Colorectal Diseases

Eating disorder

11/12/2003

Question:

I have used laxatives for over six months, now I can not use ther restroom on my on and have anal bleeding what should I do

Answer:

First, the anal bleeding must be thoroughly evaluated. Most likely it is something easily remedied with healthy bowel habits, but you can`t be sure without having a physician examine you. The definition of "constipation" varies, depending on who you ask. Your exact complaint needs to be more specifically spelled out. Is it infrequent or hard bowel movements? Is it a sense of incomplete evacuation? Are you expecting too much of your colon? Long term use of stimulant laxatives can be harmful to the colon; they can actually cause the nerves in the wall of the colon to degenerate. As a result the colon cannot peristalse, or push stool through. The only way for you to know with certainty if this has happened to you is to be methodically evaluated by a physician who treats colonic dysmotility. You could begin with a colon and rectal surgeon in your area, who can be located at the link below.

Related Resources:

The American Society of Colon and Rectal Surgeons

For more information:

Go to the Colorectal Diseases health topic, where you can:

Response by:

Janice Frederick Rafferty, MD Janice Frederick Rafferty, MD
Professor of Surgery
Chief of Colorectal Surgery Division
College of Medicine
University of Cincinnati